Parents warn others after 17-year-old son’s fentanyl death
(CNN) - The parents of a 17-year-old boy who died after taking a fentanyl-laced pill are working to sound the alarm for other families, as overdose deaths from synthetic opioids continue to rise.
Chris and Laura Didier experienced every parent’s worst nightmare when their son, 17-year-old Zach Didier, was found unresponsive in his room two days after Christmas 2020.
“I found Zach asleep at his desk. His head was laying down on his arm. I could feel before I even touched him that something was horribly wrong,” Chris Didier said.
Medics arrived and began resuscitation efforts, but it was too late.
“I started resuming CPR, and they just stood there. I got mad at them and said, ‘Guys, help me save my boy.’ When they didn’t, I started trying to talk to Zach and begged him, ‘Don’t go. Come back. Please come back. Do not go,’” Chris Didier said.
Zach Didier’s sudden death was initially a mystery to investigators, but the Placer County Coroner had two theories on the day of his death: either an undetected medical issue or fentanyl.
“And that further spiraled us into debilitating confusion. Like, why would you say that word? We had no red flags of Zach having struggles with any kind of drug use or addiction or depression,” Chris Didier said.
In 2021, the Centers for Disease Control and Prevention says more than 71,000 people in the United States died due to overdosing on synthetic opioids, mostly fentanyl. It was a 23% jump from the previous year.
Dr. Scott Hadland is the head of adolescent and young adult medicine at Boston’s Massachusetts General for Children Hospital.
“Nine out of every 10 overdose deaths in teenagers involves opioids and, most commonly, involves fentanyl,” he said. “Fentanyl is so potent that teens, particularly teens who have never used an opioid before and have no tolerance to them, can die really quickly. We’re talking within seconds to minutes.”
New CDC data indicate the most common place for teens to overdose is at home, and experts said there are various reasons they turn to pills.
“About two out of every five teens who overdose has a history of struggling with depression, anxiety or other mental health problems, and in many cases, these problems have gone unaddressed,” Hadland said.
In Los Angeles County alone, health officials recently announced accidental fentanyl overdoses skyrocketed over 1,200% from 2016 through 2021.
A Los Angeles Police narcotics detective, who wanted to remain anonymous, said many teens are obtaining fentanyl through social media sites, such as Facebook, Instagram and Snapchat.
“If you’re buying it on a social media account or you’re buying it from somebody on the street or a friend, then most likely it’s going to be counterfeit,” the detective said. “The dealer’s main objective is to get you hooked, and if you don’t die from it, then you’re a customer for as long as you live.”
In Zach Didier’s case, his parents said he met a drug dealer on Snapchat who sold him a deadly fentanyl pill that the teenager thought was the pain reliever Percocet.
“Zach’s case was really the first for our county dealing with whether or not to hold someone who provides drugs to someone else, who ultimately dies, whether or not to hold them responsible for their death and if so, how much? The message to dealers is that we are fed up. We are tired of seeing young people dying in our communities,” said Placer County District Attorney Morgan Gire, who has advocated for aggressive charges against dealers.
The dealer in Zach Didier’s case was sentenced to 17 years in prison.
But Gire said prosecution alone won’t solve the fentanyl crisis.
“The solution will be education and awareness and talking to parents, talking to teachers,” he said.
Warning families about the dangers of fentanyl has become a life mission for Zach Didier’s parents. They spend countless hours going into schools, telling their shattering story.
“As hard as it is to talk about it and as hard as it is to share the story, I feel him with me when I do it. I feel him helping me find the words even,” Laura Didier said. “I hope we reach them. I see their faces. I just scan the room, and they’re listening and absorbing it. And I just think: ‘God, please let us reach them.’”
Copyright 2022 CNN Newsource. All rights reserved.